Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 55, NWS Springfield, MO

May 4, 1999Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this flash flood warning at May 4, 1999, 12:51 PM CDT for Dade County, Lawrence County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 12:51 PM CDT (17:51 UTC)
Expired
May 4, 1999, 5:30 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 041752
FFWSGF
MOC039-057-109-185-042230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1251 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED

* FLASH FLOOD WARNINGS FOR...
  CEDAR COUNTY IN SOUTHWESTERN MISSOURI
  DADE COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 1250..PM DOPPLER RADAR INDICATED FLOOD PRODUCING THUNDERSTORM
  FROM STOCKTON...TO CARTHAGE TO BAXTER SPRINGS.  THESE STORM WERE
  MOVING NORTHEAST AT 40 MPH.

* SHOWERS AND THUNDERSTORMS THAT HAVE PRODUCED UP TO ONE AND ONE
  HALF INCHES OF RAINFALL IN AN HOUR...WILL MOVE ACROSS THE
  OSCEOLA...STOCKTON...GREENFIELD...AND MOUNT VERNON AREAS THIS
  AFTERNOON.  RAPID FLOODING OF CREEKS...STREAMS...LOW LYING AREAS
  AND LOW WATER CROSSINGS WILL OCCUR THROUGH EARLY EVENING.

  BETWEEN 10 AM AND NOON...UP TO TWO INCHES OF RAIN FELL ACROSS
  WESTERN JASPER...CHEROKEE...CRAWFORD AND BARTON COUNTIES CAUSING
  SOME MINOR FLOODING OF COUNTY AND STATE ROADS...AND LOW LYING AREAS.
  FARMERS SHOULD MOVE CATTLE TO HIGHER GROUND.

  SINCE LAST NIGHT...UP TO FIVE INCHES OF RAIN FELL ON SOUTHERN
  CHEROKEE COUNTY.


EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

GAEDE/DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 AM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, May 4, 2:55 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT TUE MAY 4 1999

MAIN FCST PROBLEM: THUNDERSTORMS

STRONG TO SEVERE STORMS ARE MOVING INTO WESTERN SECTIONS OF THE CWA
TO THIS TIME. STORMS ARE CREEPING UP AND ALONG OUTFLOW BOUNDARY THAT
IS RUNNING BETWEEN JOPLIN AND SPRINGFIELD AND NORTHWARD INTO BARTON
AND ST.CLAIR COUNTIES. STORMS ARE LOSING SOME INTENSITY AS THEY MOVE
INTO LOWER DEWPOINT AIR OVER THE CWA...BUT WITH THE SURFACE BOUNDARY
OVER THE AREA AND PREVIOUS SPINNERS FROM THE SOUTHWEST MOVING
IN...TORN WATCH FOR THE WESTERN HALF OF THE CWA STILL LOOKS OKAY.

THE NGM AND AVN ARE FAIRLY SIMILAR WITH SURFACE AND UPPER LEVEL
FEATURES THIS RUN...WHILE THE ETA DEVELOPS A SURFACE LOW WELL SOUTH
OF THE OTHER TWO MODELS THROUGH 24 HOURS IN RESPONSE TO DEEPENING
UPPER LOW OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS. CURRENT SFC
PRESSURE PATTERNS INDICATE THE ETA MAY BE OVERDOING THIS FEATURE A
BIT SO WILL LEAN TOWARD THE NGM/AVN FOR FORECAST TRENDS.

UPPER TROUGH WILL DEEPEN SLIGHTLY THROUGH 24 HOURS BEFORE LIFTING
AND FILLING BY 48 HOURS. WITH DECENT MOISTURE AND INSTABILITY
REMAINING OVER THE AREA...SHOULD SEE STORMS CONTINUE OVER THE AREA
THROUGH TONIGHT...AND GRADUALLY DECREASE POPS AS COLD FRONT MOVES
EAST OF THE AREA.

COULDNT SEE TOO MUCH REASON TO DEVIATE FROM MOS TEMPS FIRST THREE
PERIODS...BUT WILL STAY A CATEG OR TWO WARMER ON WEDNESDAY NIGHT.

CCF
SGF TE 078/057 070/048 17753
JLN TE 078/060 069/049 17753
UNO TE 075/058 071/049 17753
VIH TE 075/057 068/049 17753

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:12 AM CDTTornado WarningSGFJasper63 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningSGFNewton65 min
May 4, 1:54 AM CDTSevere Thunderstorm WarningSGFBarton66 min
May 4, 4:31 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
May 4, 4:31 AM CDTFlash Flood WarningSGFVernon4 hr
May 4, 5:01 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede49 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 4, 11:24 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFCedar, St. Clair5 hr
May 4, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
May 4, 2:12 PM CDTTornado WarningSGFBenton, Hickory48 min
May 4, 2:26 PM CDTFlash Flood WarningSGFChristian, Dallas, Greene, Polk, Webster3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFDouglas, Taney3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFWright3 hr
May 4, 2:53 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 4, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningSGFWebster47 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningSGFDallas25 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede35 min
May 4, 5:20 PM CDTFlash Flood WarningSGFChristian, Douglas, Taney, Webster, Wright6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFJasper6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFLaclede6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFMiller6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFOregon6 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.